Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS Kansas City, MO

June 29, 1998Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 4:50 PM CDT for Atchison County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1998, 4:50 PM CDT (21:50 UTC)
Expired
Jun 29, 1998, 5:45 PM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS1 KMCI 292154 RRA
SVRMCI
MOC005-292245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
450 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     ATCHISON COUNTY IN MISSOURI

* UNTIL 545 PM CDT

* AT 450 PM CDT A SEVERE THUNDERSTORM WAS REPORTED 10 MILES NORTH
  OF WATSON...OR ABOUT 15 MILES NORTH OF ROCKPORT...MOVING SOUTHEAST
  AT 20 MILES PER HOUR. A SECOND STORM WAS LOCATED JUST SOUTHEAST OF
  NEBRASKA CITY...ALSO MOVING SOUTHEAST AT 20 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     8 MILES NORTHEAST OF WATSON AT 455 PM CDT
     6 MILES NORTHWEST OF TARKIO AT 515 PM CDT
     
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN 
DIAMETER...AND WIND GUSTS UP TO 70 MPH. DUE TO THE RECENT 
RAINS...WIND DAMAGE TO TREES AND POWER LINES IS LIKELY. FOR YOUR 
SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES...WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A 
PLACE OF SAFETY...IN A STURDY STRUCTURE...SUCH AS A BASEMENT...OR 
SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.

LAT...LON 4061 9576 4029 9557 4028 9521 4058 9523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON JUN 29 1998

LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP
LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A
GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO
FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF
CWA.

DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID
GENERALLY FOLLOWED.IFT INTO 2ND PD FFA.

.EAX...
FLASH FLOOD WATCH
MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046
KS ZONES KSZ 102>105-025-

DB

In the hours before

Special weather statement, Jun 29, 1:00 PM CDT, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB
Special weather statement, Jun 29, 1:00 PM CDT, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB
Local storm report, Jun 29, 3:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    ODESSA                    MO    WIND DAMAGE
06/29/98   LAFAYETTE                       4 INCH AND GREATER TREE
                                           LIMBS DOWN

0630 PM    FAYETTE                   MO    .88 INCH HAIL
06/28/98   HOWARD                          CIVIL DEFENSE
                                           COORDINATOR REPORTS
                                           SEVERAL LOCATIONS SOUTH
                                           OF FAYETTE ALSO
                                           REPORTED GOLF BALL SIZE
                                           HAIL.

1054 PM    TURNEY                    MO    WIND DAMAGE
06/28/98   CLINTON                         TREES DOWN, BRICK
                                           CHIMNEY BLOWN DOWN,
                                           WINDOWS BROKEN OUT.

1115 PM    5 S PRINCETON             MO    .75 INCH HAIL
06/28/98   MERCER

1115 PM    5 S PRINCETON             MO    WIND DAMAGE
06/28/98   MERCER                          4 INCH TREE LIMBS DOWN
Local storm report, Jun 29, 3:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    ODESSA                    MO    WIND DAMAGE
06/29/98   LAFAYETTE                       4 INCH AND GREATER TREE
                                           LIMBS DOWN

0630 PM    FAYETTE                   MO    .88 INCH HAIL
06/28/98   HOWARD                          CIVIL DEFENSE
                                           COORDINATOR REPORTS
                                           SEVERAL LOCATIONS SOUTH
                                           OF FAYETTE ALSO
                                           REPORTED GOLF BALL SIZE
                                           HAIL.

1054 PM    TURNEY                    MO    WIND DAMAGE
06/28/98   CLINTON                         TREES DOWN, BRICK
                                           CHIMNEY BLOWN DOWN,
                                           WINDOWS BROKEN OUT.

1115 PM    5 S PRINCETON             MO    .75 INCH HAIL
06/28/98   MERCER

1115 PM    5 S PRINCETON             MO    WIND DAMAGE
06/28/98   MERCER                          4 INCH TREE LIMBS DOWN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:35 PM CDTSevere Thunderstorm WarningEAXRay30 min
Jun 28, 9:19 PM CDTSevere Thunderstorm WarningEAXBuchanan26 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXMacon42 min
Jun 28, 9:54 PM CDTSevere Thunderstorm WarningEAXGrundy51 min
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningEAXHolt32 min
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningEAXClinton17 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan43 min
Jun 28, 10:58 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXGentry, Worth47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXCaldwell, Clinton5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXBuchanan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXPutnam, Schuyler5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXMercer5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Holt5 hr
Jun 28, 11:33 PM CDTSevere Thunderstorm WarningEAXHarrison42 min
Jun 29, 1:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Ray49 min
Jun 29, 3:37 AM CDTSevere Thunderstorm WarningEAXJackson38 min
Jun 29, 4:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette46 min
Jun 29, 4:58 AM CDTFlash Flood WarningEAXGrundy2 hr
Jun 29, 5:37 AM CDTFlash Flood WarningEAXJackson3 hr
Jun 29, 6:33 AM CDTFlash Flood WarningEAXCass117 min
Jun 29, 3:29 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningEAXBuchanan59 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler28 min
Jun 29, 6:51 PM CDTTornado WarningEAXBuchanan34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.